Originally published June 10 2010
Antidepressants dramatically raise risk of cataracts
by S. L. Baker, features writer
(NaturalNews) Of the 35 million Americans who are age 65 or older, the National Institutes of Health (NIH) claims about 7 million of them suffer from clinical depression -- and millions are on the prescription antidepressant drugs known as selective serotonin reuptake inhibitors (SSRIs) such as Prozac, Paxil, Lexapro and Zoloft. Hyped by Big Pharma as the way to solve depression problems in all age groups, these medications come with a litany of serious side effects, including some that are particularly dangerous for elders.
For example, a University of Minnesota study found SSRIs increase the rate of bone loss in older men and women. And now there's even more reason for seniors to be wary of taking SSRIs. New research just published in Ophthalmology, the journal of the American Academy of Ophthalmology, concludes taking these antidepressants substantially raises the risk of sight-threatening cataracts.
A cataract is a clouding of the lens in the eye that affects vision. In fact, as cataracts progress, they can cause enough deterioration of eyesight that surgery is needed to remove them. Although cataracts are common in older people, there are many factors that can increase a person's risk of actually developing the eye problem, including exposure to cigarette smoke, air pollution, and heavy alcohol consumption. And now you can add taking SSRIs to that list.
22,000 more victims of SSRI drugs each yearThe new study, led by Mahyar Etminan, PharmD, of Vancouver Coastal Health Research Institute in Canada, involved analyzing data on nearly 19,000 people 65 years old or older. Then their health records were compared to about 190,000 controls. The research team found that, overall, taking SSRIs raised the risk of cataracts by about 15 percent. In the U.S., that translates to 22,000 additional cataract cases caused by the drugs each year.
Those overall findings may sound worrisome enough. But when you look at what the study showed about specific drugs, it is clear that three commonly prescribed antidepressants greatly up the risk of cataracts. Paxil (paroxetine) elevated cataract risk by 23 percent, Effexor (venlafaxine) pushed the odds of getting cataracts up 33 percent and Luvox (fluvoxamine) increased the risk by a whopping 39 percent.
The good news is that the increased risk was associated only with current, not past, drug use -- so those who are no longer taking SSRIs can breathe a little easier about their cataract risk. The research team also found that some antidepressants did not appear to be associated with cataract risk, but they acknowledged this could have been because the numbers of study participants using these drug types were too small to show effects.
So how could SSRIs spur on cataract formation? "The eye's lens has serotonin receptors, and animal studies have shown that excess serotonin can make the lens opaque and lead to cataract formation," Dr. Etminan said in a statement to the press. "If our findings are confirmed in future studies, doctors and patients should consider cataract risk when prescribing some SSRIs for seniors."
As NaturalNews reported last March, researchers have found that hormone replacement therapy (HRT) increases the risk for cataracts, too (http://www.naturalnews.com/028349_HRT_catara...). Swedish scientists found that women who were taking or who had ever taken HRT had significantly higher rates of cataracts so severe they had to be removed.
For more information:
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml